Wisconsin, 2012Damaging Wind in Wisconsin, July 24, 2012
July 24, 2012 · NWS ARX · 1 event in 1 county or zone
Scattered thunderstorms developed along a cold front as it moved south across southwest Wisconsin during the early morning hours of July 24th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed along a cold front as it moved south across southwest Wisconsin during the early morning hours of July 24th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 24, 2:30 AM CST, 15 minutes earlier.
Area forecast discussion, Jul 24, 2:30 AM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
330 AM CDT TUE JUL 24 2012
.SHORT TERM...TODAY THROUGH THURSDAY
330 AM CDT TUE JUL 24 2012
FORECAST CONCERNS ARE ON SHOWER AND THUNDERSTORM CHANCES TODAY
THOUGH THURSDAY...WITH THE POTENTIAL FOR A ROUND OF SEVERE
THUNDERSTORMS THIS AFTERNOON WEST OF THE MISSISSIPPI RIVER...THEN
ACROSS THE ENTIRE AREA ON WEDNESDAY. ADDITIONAL CONCERNS ARE ON
HEAT INDEX VALUES WEDNESDAY AFTERNOON...WHEN INDICES COULD CLIMB
TO AROUND 105 FOR LOCATIONS ALONG AND SOUTH OF INTERSTATE 90.
LATEST RADAR IMAGERY SHOWED A BAND OF SHOWERS AND THUNDERSTORMS
EXTENDING FROM FAR NORTHEAST SOUTH DAKOTA...THROUGH CENTRAL
MINNESOTA TO ALONG THE MISSISSIPPI RIVER INTO FAR SOUTHWEST
WISCONSIN. BRIEF HEAVY DOWNPOURS AND WIND GUSTS IN THE 30 TO 40 KT
RANGE HAVE BEEN REPORTED WITH SOME OF THE STORMS.
SHOWERS AND THUNDERSTORMS WILL BE ONGOING THIS MORNING ACROSS
PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST AND
WEST CENTRAL WISCONSIN AS STRONG 850 MB MOISTURE TRANSPORT IS
FOCUSED ALONG AND WEST OF THE MISSISSIPPI RIVER. THE LOW LEVEL JET
WILL START TO SUBSIDE THIS MORNING WITH THE SHOWERS AND STORMS
GRADUALLY TAPERING OFF AND SHIFTING TO THE SOUTHEAST. A WARM FRONT
WILL BE POSITIONED FROM SOUTHWEST MINNESOTA INTO NORTHEAST IOWA..AND
NORTHERN ILLINOIS THIS AFTERNOON. THE FRONT WILL BE THE FOCUS FOR
SHOWER AND THUNDERSTORM DEVELOPMENT THIS AFTERNOON INTO TONIGHT AS
IT LIFTS NORTHEAST AS SURFACE LOW PRESSURE DEEPENS OVER SOUTHEAST
SOUTH DAKOTA. AFTERNOON MUCAPE VALUES INCREASE INTO THE 2500-3500
J/KG RANGE BY 21Z THIS AFTERNOON. 0-6 KM BULK SHEAR WILL BE AROUND
40 KTS THIS AFTERNOON LEADING TO THE POTENTIAL FOR A FEW STRONG TO
SEVERE THUNDERSTORMS. HOWEVER...THERE WILL BE A VERY STRONG CAP IN
PLACE WITH 850 MB TEMPERATURE CLIMBING TO INTO THE MID 20S LATE
THIS AFTERNOON INTO THIS EVENING. THINKING THAT CONVECTION WILL
LIKELY WAIT TO FIRE UNTIL THIS EVENING AS MOISTURE TRANSPORT AND
STRONG 850 MB WARM AIR ADVECTION RAPIDLY INCREASE...LEADING TO
WIDESPREAD ELEVATED CONVECTION. AT THIS TIME IT APPEARS THE
SHOWERS AND STORMS SHOULD FIRE ACROSS SOUTHEAST MINNESOTA INTO
SOUTHWEST WISCONSIN THIS EVENING...WITH THE HIGHEST CHANCES NORTH
OF A LINE FROM ROCHESTER MN...TO LA CROSSE TO RICHLAND CENTER. THE
NAM SUGGESTS THE BULK OF THIS ACTIVITY SHOULD FIRE ALONG AND EAST
OF THE MISSISSIPPI RIVER...SO WILL HAVE TO KEEP A CLOSE WATCH ON
THIS. PRECIPITATION CHANCES MAY NEED TO BE FOCUSED MORE ACROSS
THESE AREAS DURING THE OVERNIGHT HOURS. FORECAST SOUNDINGS SHOW
AROUND 1500 J/KG ELEVATED CAPE WHEN LIFTING FROM 800 MB. OVERALL
SHEAR LOOKS MARGINAL WITH 1-6 KM BULK SHEAR OF 30 TO 38 KTS. COULD
SEE SOME MARGINALLY SEVERE HAIL TONIGHT WITH SOME OF THE STORMS
AND POSSIBLY SOME GUSTY WINDS. THE MAIN THREAT LOOKS TO BE BRIEF
HEAVY RAIN AND FREQUENT LIGHTNING. THE HIGHEST CHANCES FOR STRONG
TO SEVERE STORMS WOULD BE MAINLY ALONG AND WEST OF THE MISSISSIPPI
WHERE SHEAR IS A LITTLE STRONGER.
THE WARM FRONT IS EXPECTED TO PUSH INTO NORTHERN WISCONSIN WEDNESDAY
MORNING AS SURFACE LOW PRESSURE MOVES INTO SOUTHWEST MINNESOTA. THIS
WILL LEAVE MUCH OF THE FORECAST AREA IN THE WARM SECTOR FROM
WEDNESDAY MORNING INTO WEDNESDAY AFTERNOON. HOT AIR WILLS SURGE
NORTH INTO THE AREA...WITH TEMPERATURES EXPECTED TO CLIMB INTO THE
MID TO UPPER 90S. A FEW LOCATIONS ACROSS NORTHEAST IOWA AND FAR
SOUTHWEST WISCONSIN COLD REACH THE 100 DEGREE MARK. THIS SURGE OF HOT
AIR WILL LEAD TO HEAT INDEX CONCERNS. THE DEWPOINTS MAY MIX OUT
DURING THE DAY BUT SHOULD AT LEAST HOLD IN THE 60S. EVEN IF THE
DEWPOINTS FALL AS FORECAST SOUNDINGS SUGGEST...WITH INVERTED V TYPE
SOUNDINGS...WILL STILL SEE THE HOT TEMPERATURES SURGE INTO THE AREA.
A HEAT ADVISORY WILL LIKELY BE NEEDED ON WEDNESDAY. A COLD FRONT IS
EXPECTED TO PUSH INTO THE ARE FROM THE NORTHWEST WEDNESDAY
AFTERNOON. HOW FAR SOUTH THIS FRONT GETS DURING THE AFTERNOON HOURS
WILL DETERMINE WHAT AREAS WILL EXPERIENCE THE HOTEST TEMPERATURES.
CURRENT THINKING IS THAT AREAS ALONG AND SOUTH OF INTERSTATE 90 WILL
NEED A HEAT ADVISORY WEDNESDAY AFTERNOON...WHERE HEAT INDEX VALUES
ARE EXPECTED TO CLIMB INTO THE 100-105 DEGREE RANGE. WILL HAVE TO
KEEP A CLOSE WATCH ON THE WARM FRONT ON WEDNESDAY FOR THE OUTSIDE
CHANCE OF AN ISOLATED TORNADO...ESPECIALLY FOR LOCATIONS ALONG AND
NORTH OF I-94. THE SURFACE LOW IS EXPECTED TO PUSH INTO SOUTHEAST
MINNESOTA EARLY WEDNESDAY AFTERNOON. 0-1 KM SHEAR INCREASES INTO THE
20 TO 30 KT RANGE BY 18Z ALONG AND NORTH OF I-94...WITH MLCAPE
VALUES CLIMBING TO AROUND 2500 J/KG RIGHT ALONG THE WARM FRONT. LCL
HEIGHTS REALLY CLIMB IN THE WARM SECTOR DURING THE AFTERNOON HOURS
BUT FEEL THERE IS THE POTENTIAL FOR THE WARM FRONT TO STALL A LITTLE
FURTHER SOUTH THAN MODEL GUIDANCE SUGGEST WITH AN MCS ROLLING ACROSS
FAR NORTHERN WISCONSIN POTENTIALLY PUSHING AN OUT FLOW BOUNDARY
SOUTHWARD STALLING THE FRONT. ANOTHER FACTOR LEANING AGAINST STORMS
DEVELOPING NEAR THE WARM FRONT IS A STRONG CAP IN PLACE...WITH
SURFACE BASED CIN OF NEARLY NEGATIVE 300 J/KG. THE COLD FRONT WILL
DRIFT SOUTHEAST ACROSS THE FORECAST AREA THROUGH THE AFTERNOON WITH
SHOWERS AND THUNDERSTORMS DEVELOPING ALONG THE FRONT. THE STRONGEST
SHEAR TO SUPPORT ORGANIZED CONVECTION WILL BE LOCATED RIGHT ALONG
AND BEHIND THE FRONT. THE INVERTED V TYPE SOUNDINGS IN THE WARM
SECTOR LEAD TO DAMAGING WIND CONCERNS WITH ANY THUNDERSTORMS THAT
MAY DEVELOP ALONG THE FRONT. GIVEN THE STRONG INSTABILITY THAT
DEVELOPS WEDNESDAY AFTERNOON...MUCAPE AROUND 3000 J/KG CANNOT RULE
OUT SOME LARGE HAIL WITH THE STORMS WEDNESDAY AFTERNOON.
THE COLD FRONT IS EXPECTED TO MOVE INTO SOUTHERN IOWA AND CENTRAL
IOWA LATE WEDNESDAY NIGHT WITH SHOWER AND THUNDERSTORM CHANCES
SHIFTING SOUTH OF THE FORECAST AREA LATE. A POTENT UPPER LEVEL
TROUGH WILL DIVE INTO NORTHERN MINNESOTA EARLY THURSDAY MORNING AND
IS EXPECTED TO PROGRESS SOUTHEAST INTO NORTHWEST BY EARLY THURSDAY
AFTERNOON. THE TROUGH WILL MOVE INTO THE FORECAST AREA LATE THURSDAY
AFTERNOON INTO EARLY THURSDAY EVENING BRINGING A CHANCE OF SHOWERS
AND THUNDERSTORMS TO THE AREA. FORECAST SOUNDINGS SHOW SURFACE BASED
CAPE INCREASING TO AROUND 1500 J/KG AHEAD OF THIS WAVE. 0-6 KM BULK
SHEAR IS EXPECTED TO BE AROUND 40 KTS...SO THINKING THERE COULD BE
ORGANIZED CONVECTION DURING THE AFTERNOON HOURS. THE STRONGEST
FORCING ALOFT PASSES OVER NORTHERN AND NORTH CENTRAL WISCONSIN SO
HIGHEST THUNDERSTORM CHANCES WILL BE ACROSS THESE AREAS. WILL HAVE
TO KEEP A CLOSE EYE ON THE NEXT FEW MODEL RUNS WITH THE POTENTIAL
FOR A FEW SEVERE STORMS THURSDAY AFTERNOON. HIGHS ON THURSDAY WILL
BE MORE SEASONABLE WITH TEMPERATURES RANGING FROM THE LOWER 80S
ACROSS NORTHERN WISCONSIN TO THE UPPER 80S OVER NORTHEAST IOWA.
.LONG TERM...FRIDAY THROUGH MONDAY
330 AM CDT TUE JUL 24 2012
24.00 FORECAST MODELS ARE IN AGREEMENT FRIDAY THROUGH SATURDAY
INDICATING SURFACE NORTHWEST FLOW ALOFT AND SURFACE HIGH PRESSURE IN
PLACE ACROSS THE UPPER MISSISSIPPI RIVER VALLEY. PLAN ON VERY
COMFORTABLE TEMPERATURES ON FRIDAY WITH HIGHS RANGING FROM THE MID 70S
ACROSS NORTHERN WISCONSIN TO AROUND 80 OVER NORTHEAST IOWA. ANOTHER
PLEASANT DAY IS ANTICIPATED ACROSS THE REGION ON SATURDAY WITH
MOSTLY SUNNY SKIES AND HIGHS IN THE 80S. A WEAK EMBEDDED SHORTWAVE
WILL MOVE INTO THE REGION LATE SATURDAY NIGHT INTO SUNDAY BRINGING A
CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA. SHOWER AND
THUNDERSTORM CHANCES WILL CONTINUE THROUGH MONDAY AS WEAK UPPER LEVEL
SHORTWAVES MOVE ACROSS THE UPPER MIDWEST. TEMPERATURES LOOK TO HOVER
AROUND SEASONAL VALUES WITH HIGHS RANGING FROM THE LOWER TO UPPER
80S.
&&
.AVIATION...TONIGHT AND TUESDAY
1135 PM CDT MON JUL 23 2012
WARM AIR ADVECTION AND FRONTOGENETIC FORCING HAS LEAD TO EXPECTED
CONVECTIVE DEVELOPMENT UPSTREAM EARLIER THIS EVENING. BEST LOW LEVEL
JET IS POSED INTO WESTERN MINNESOTA SO NEW FORMATION COULD KEEP
FEEDING AXIS OF SHOWERS AND THUNDERSTORMS INTO WESTERN WISCONSIN.
TRYING TO DETERMINE IF INITIAL STORMS WILL IMPACT KRST IS TOUGH BUT
TREND IS TO STAY JUST NORTH AND NORTHEAST. OVERALL SHOWER ACTIVITY
COULD LINGER THROUGH OVERNIGHT BEFORE GRADUALLY ENDING LATER THIS
MORNING. OCCASIONAL MVFR VISIBILITIES POSSIBLE WITH HEAVIER RAIN BUT
CEILINGS REMAIN RELATIVELY HIGH.
A BIT UNCLEAR IN LATER HOURS OF FORECAST. WARM AIR ADVECTION PUSHES
NORTH AND WARM SURGE COULD CLEAN THINGS OUT GOING INTO TUESDAY
EVENING. GIVEN UNCERTAINTIES IF REPEAT SHOWER DEVELOP IS POSSIBLE...
WILL LEAVE OUT OF FORECAST.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
330 AM CDT TUE JUL 24 2012
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT TERM...WETENKAMP
LONG TERM...WETENKAMP
AVIATION.....SHEA
Hazardous weather outlook, Jul 23, 6:30 PM CST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
730 PM CDT MON JUL 23 2012
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-241100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
730 PM CDT MON JUL 23 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
OCCASIONAL SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED
TONIGHT. IF ANY STRONGER STORMS DO FORM...THEY COULD PRODUCE BRIEF
HEAVY RAIN AND SOME GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
MORE THUNDERSTORMS ARE EXPECTED TUESDAY THROUGH WEDNESDAY NIGHT.
SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND EVENING.
LARGE HAIL AND DAMAGING WINDS LOOK TO BE THE PRIMARY THREATS.
THERE ARE ADDITIONAL CHANCES FOR THUNDERSTORMS THURSDAY INTO FRIDAY.
IT IS TOO EARLY TO DETERMINE IF THERE IS A SEVERE WEATHER THREAT
WITH ANY OF THESE STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT AND MOST OF TUESDAY.
SPOTTERS COULD BE NEEDED WEDNESDAY.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
SHEA
In the hours before
Special weather statement, Jul 23, 10:50 PM CST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1150 PM CDT MON JUL 23 2012
MNZ079-086>088-WIZ032-240645-
BUFFALO-DODGE-OLMSTED-WABASHA-WINONA-
1150 PM CDT MON JUL 23 2012
...THUNDERSTORMS MOVING INTO SOUTHEAST MINNESOTA...
CLUSTERS OF THUNDERSTORMS WERE APPROACHING SOUTHEAST MINNESOTA AND
COULD BRING ROUNDS OF HEAVY RAIN AND LIGHTNING THROUGH PARTS OF THE
OVERNIGHT. STRONGER STORMS COULD ALSO PRODUCE GUSTY WINDS.
SOME TOWNS THAT WILL SEE PERIODIC HEAVY RAIN FIRST INCLUDE
WABASHA...ZUMBRO FALLS...NORTH SIDE OF ROCHESTER AND PLAINVIEW.
SHEA
Special weather statement, Jul 24, 1:27 AM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
227 AM CDT TUE JUL 24 2012
IAZ010-011-019-029-030-MNZ096-WIZ053>055-061-240830-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-GRANT-HOUSTON-RICHLAND-
VERNON-WINNESHIEK-
227 AM CDT TUE JUL 24 2012
AT 222 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM
ROMANCE WISCONSIN TO GLENWOOD CHURCH IOWA BETWEEN DECORAH AND
WAUKON...MOVING EAST AT 45 MPH. THE OUTFLOW BOUNDARY FROM THESE
STORMS WAS EXTENDING FARTHER TO THE SOUTHWEST TO NEAR SAINT LUCAS
IOWA.
WIND GUSTS OF 40 TO 50 MPH MAY ACCOMPANY THESE STRONG THUNDERSTORMS
AND WITH THE OUTFLOW BOUNDARY.
LOCATIONS THAT MAY BE AFFECTED INCLUDE...
WAUKON...POSTVILLE...LANSING...MONONA...ELKADER AND FARMERSBURG.
THESE WIND GUSTS COULD BLOW AROUND OUTDOOR FURNITURE AND OTHER LIGHT
OBJECTS. SMALL BRANCHES MAY ALSO FALL. SEEK SAFE SHELTER INSIDE A
BUILDING.
04
Thunderstorm Wind, Grant
- When
- July 24, 2:45 AM CST
- Where
- Grant County, 3.45 mi N of Platteville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 42.780, -90.480
Trees were blown down in Platteville along with the surrounding rural areas.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Pennsylvania, July 24, 20121 death · 1 injured · $10,000 · 50 kt wind · 3 events
- Damaging Winds in North Carolina, July 24, 2012$268,000 · 56 kt wind · 64 events
- Hail and Damaging Winds in North Dakota, July 24, 2012$300,000 · 1.5 in hail · 8 events
- Hail and Damaging Winds in Ohio, July 24, 2012$54,000 · 52 kt wind · 22 events
- Damaging Winds in Illinois, July 24, 2012$29,000 · 65 kt wind · 34 events
- Hail and Damaging Winds in Ohio, July 24, 2012$115,000 · 1.75 in hail · 4 events
- Hail and Damaging Wind in North Dakota, July 24, 2012$100,000 · 2 in hail · 6 events
- Flash Flood in Arizona, July 24, 2012$100,000 · 1 event
- Flood and Damaging Winds in Indiana, July 24, 2012$60,000 · 61 kt wind · 9 events
- Tornado and Hail in Massachusetts, July 24, 2012$28,000 · EF0 · 11 events
- Damaging Winds and Lightning Strikes in South Carolina, July 24, 2012$26,000 · 55 kt wind · 11 events
- Damaging Winds in Wisconsin, July 24, 2012$20,000 · 65 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391985.